Kansas, 2001

Hail in Kansas, September 7, 2001

September 7, 2001 · NWS DDC · 11 events in 8 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 7, 2:14 AM CST, 11 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 2:14 AM CST, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT FRI SEP 7 2001

MIDDLE AND UPPER TROP VORT MAX OVER SOUTHERN WYOMING AND NW COLORADO
THIS MORNING WITH VORT LOBE EXTENDING SOUTH TO EXTREME SOUTHEASTERN
UTAH. VORT MAX MOVING SOUTHEAST PER THE WATER VAPOR LOOP. MODELS
SOMEWHAT SIMILAR IN THAT ALL MOVE VORT CENTER TO JUST SOUTH OF THE
CWA BY TONIGHT. AS A RESULT, AN INCREASE TO SHOWERS AND
THUNDERSTORMS ACROSS THE CWA LOOKS LIKE A GOOD BET ESPECIALLY THIS
AFTERNOON. SEVERE LOOKS LIKE A POSSIBILITY FOR THE EASTERN CWA THIS
AFTERNOON AS WELL. SEE LATEST SPC DAY ONE FOR SPECIFICS.

COLD FRONT WILL MOVE THROUGH THE CWA TODAY. AS A RESULT, HIGHS IN
THE SE WILL BE THE WARMEST, MID 80S, WHILE HIGHS FOR THE WESTERN CWA
WILL BE MAINLY IN THE LOWER 70S.

FOR TONIGHT...WITH UPPER SYSTEM JUST TO OUR SOUTH PROGGED TO MOVE
EAST, WILL GRADIENT POPS FROM LOWEST TO HIGHEST WEST TO EAST.
CAA WILL HELP TO CAUSE LOWS TO BE MAINLY IN THE 50S CWA-WIDE.

FOR SATURDAY...NEXT UPPER SYSTEM CURRENTLY OVER SOUTHWESTERN CANADA
WILL SLIDE SOUTHEAST INTO THE BASE OF THE UPPER TROF OVER THE
CENTRAL ROCKIES BRINGING WITH IT A SECONDARY SHOT OF COLD AIR. THE
NEXT COLD FROPA LOOKS TO MOVE THROUGH THE CWA DURING SATURDAY
MORNING. BASED ON THIS AND FAIRLY EXTENSIVE CLOUD COVER WILL
FORECAST 60S FOR HIGHS. HOWEVER, THE WESTERN CWA COULD REALIZE
HIGHS IN THE UPPER 50S. MODEL OMEGA FIELDS INDICATE THAT UPWARD
VERTICAL MOTION WILL EXIST OVER MOST OF THE CWA BY AFTERNOON.
MOISTURE WILL BE SOMEWHAT LIMITED, HOWEVER. THEREFORE, WILL PLAN TO
CARRY ONLY CHANCE POPS FOR ENTIRE CWA.

EXTENDED DISCUSSION...

RAPID ROSSBY WAVE AMPLIFICATION SITUATION GETTING CLOSE TO MATURITY
AT THIS TIME.  FOR ABOUT THE LAST 3 OR 4 DAYS ALL OPERATIONAL NWP
HAVE BEEN PLAYING CATCH-UP TO THIS LOW TO HIGH ZONAL WAVE NUMBER
TRANSITION.  MODEL SOLUTIONS HAVE MORE OR LESS CONVERGED TO WHAT
DIAGNOSTIC THINKING WOULD SUGGEST, AND THAT WOULD BE A STRONGLY
DIGGING TROUGH INTO THE ROCKIES AND NORTHERN PLAINS, WITH MID/UPPER
TROPOSPHERIC CLOSED CYCLONIC DEVELOPMENT.  I LIKE THE 0000 UTC 07
SEP RUN OF THE AVN MODEL WHICH SUPPORTS THE NOTION OF A CLSD LOW
NEAR SERN WY BY 0000 UTC SUN, WITH A S/WV TROF ROTG SEWD INTO MY CWA
BY SOMETIME SUNDAY.  THE AIRMASS WITH THIS FEATURE WILL BE RATHER
COLD AND UNSTABLE (ALL THINGS CONSIDERED), AND THUS I WILL INTRODUCE
A CHANCE FOR SHOWERS SATURDAY NIGHT.  SKIES SHOULD CLEAR ON SUNDAY.

THE REST OF THE EFP LOOKS FINE, AND THUS NO CHANGES.  FOR MUCH MORE
DETAIL ABOUT THE CURRENT CIRCULATION STATE, PLEASE SEE THE WEEK 2
DISCUSSION ISSUED BY THIS OFFICE ON OUR WEB SITE AT

HTTP://WWW.CRH.NOAA.GOV/DDC

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 080/059 066/049 075 563
GCK 079/058 064/047 073 563
EHA 071/054 063/045 077 534
LBL 081/059 067/050 077 563
HYS 073/056 064/047 071 753
P28 087/063 071/052 078 684

.DDC...NONE.

RCM/EKB

In the hours before

Special weather statement, Sep 7, 9:45 AM CST, 4 hours 8 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 AM CDT FRI SEP 7 2001

...SEVERE STORMS ARE STILL POSSIBLE THIS EVENING ALONG AND SOUTHEAST
OF A LARNED TO COLDWATER LINE...

A COLD FRONT FROM NORTHWEST OKLAHOMA TO NORTHEAST KANSAS WILL BE
OVERTAKEN BY AN UPPER LEVEL DISTURBANCE MOVING IN FROM THE
NORTHWEST BY LATE AFTERNOON. THERMODYNAMIC AND VERTICAL WIND
PROFILES ALONG THE FRONT INDICATE THAT THUNDERSTORMS DEVELOPING
ALONG THE FRONT WILL QUICKLY BECOME SEVERE BEFORE MOVING RAPIDLY
OFF TO THE EAST AND NORTHEAST. THE MAIN THREAT WITH THE STORMS WOULD
BE FOR LARGE HAIL AND/OR DAMAGING WINDS. SHARP TURNING AND
STRENGTHENING OF THE WINDS IN THE VERTICAL ALSO INDICATE AT LEAST
SOME RISK FOR AN ISOLATED TORNADO.

AT PRESENT IT APPEARS THAT THE TIME FRAME MOST FAVORABLE WILL BE
BETWEEN 400 PM AND 700 PM CDT. AFTER THAT THE FRONT AND THE SEVERE
STORMS WILL HAVE MOVED OFF INTO CENTRAL KANSAS.

http://www.crh.noaa.gov/ddc/

JOHNSON

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lane

When
September 7, 1:53 PM CST
Where
Lane County, 5 mi NE of Amy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.533, -100.533

Hail, Rush

When
September 7, 3:15 PM CST
Where
Rush County, 2 mi E of Loretta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.150

The hail covered the ground.

Hail, Ford

When
September 7, 3:34 PM CST
Where
Ford County, 2 mi NW of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.767, -100.050

Hail, Ellis

When
September 7, 3:34 PM CST
Where
Ellis County, 6 mi E of Pfeifer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.700, -99.050

Hail, Ford

When
September 7, 3:44 PM CST
Where
Ford County, 3 mi N of Dodge City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.800, -100.017

Hail, Clark

When
September 7, 4:00 PM CST
Where
Clark County, 18 mi N of Ashland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.450, -99.767

Hail, Ford

When
September 7, 4:05 PM CST
Where
Ford County, 9 mi NNE of Dodge City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.950

Hail, Ford

When
September 7, 4:17 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.550, -99.633

Hail, Kiowa

When
September 7, 4:25 PM CST
Where
Kiowa County, Mullinville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -99.483

Hail, Hodgeman

When
September 7, 4:25 PM CST
Where
Hodgeman County, 9 mi SSE of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.833

The hail covered the ground and two hours later was still six inches deep!

Hail, Edwards

When
September 7, 4:50 PM CST
Where
Edwards County, 1 mi SE of Centerview
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -99.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268159, 5268223, 5268224, 5268225, 5268226, 5268227, 5268228, 5268229, 5268230, 5268231, 5268232.